Alert archive / South Dakota / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 124, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 30, 2022, 1:37 AM CDT for 4 counties in South Dakota; Dixon County, Nebraska. It was in force for 23 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 30, 2022, 1:37 AM CDT (06:37 UTC)
- Expired
- May 30, 2022, 2:00 AM CDT
- In force
- 23 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Dixon County, NE, Clay County, SD, Lincoln County, SD, Turner County, SD, Union County, SD
The radar
The Sioux Falls radar (KFSD), 55 km from the middle of the area, began a volume at 06:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 30, 1:49 AM CDT | TSTM WND DMG | 1 Wnw Beresford, SD | REPORT FROM MPING: 3-INCH TREE LIMBS BROKEN; POWER POLES BROKEN. |
| May 30, 1:52 AM CDT | TSTM WND GST 57 | 5 Sse Centerville, SD | MESONET STATION BFMS2 BERESFORD 7 WSW (SD MESONET). |
| May 30, 1:55 AM CDT | TSTM WND DMG | 6 Ne Beresford, SD | ADD BY IEM. BARN DESTROYED. |
| May 30, 1:59 AM CDT | TSTM WND DMG | 3 W Newton Hills, SD | ADD BY IEM. ROOF BLOWN OFF HOG BARN. |
| May 30, 2:00 AM CDT | TSTM WND DMG | 7 Sw Fairview, SD | REPORT VIA SOCIAL MEDIA. METAL ROOF PEELED OFF OUT-BUILDING AND LARGE DOOR BLOWN IN. |
| May 30, 2:05 AM CDT | TSTM WND DMG | 8 Sw Fairview, SD | 12 MATURE PINES SNAPPED BY HIGH WINDS AT MOE LUTHERAN PARISH. |
| May 30, 2:09 AM CDT | NON-TSTM WND GST 52 | 5 Ssw Worthing, SD | MESONET STATION 176 SD RWIS DAVIS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 29, 7:16 PM CDT | Tornado Watch | SPC | 8 hr |
| May 30, 12:03 AM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 6.6 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2423 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 1668 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 233 m²/s²
- 0-3 km storm-relative helicity
- 283 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 19.2
The text
As transmitted.
126
WUUS53 KFSD 300637
SVRFSD
NEC051-SDC027-083-125-127-300700-
/O.NEW.KFSD.SV.W.0124.220530T0637Z-220530T0700Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
137 AM CDT Mon May 30 2022
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Northwestern Dixon County in northeastern Nebraska...
Clay County in southeastern South Dakota...
Lincoln County in southeastern South Dakota...
Southeastern Turner County in southeastern South Dakota...
Northern Union County in southeastern South Dakota...
* Until 200 AM CDT.
* At 136 AM CDT, severe thunderstorms were located along a line
extending from Volin to near Meckling to near Maskell, moving
northeast at 65 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near...
Wakonda around 140 AM CDT.
Centerville, Viborg and Union Grove State Park around 150 AM CDT.
Beresford, Alcester and Davis around 155 AM CDT.
Canton, Hawarden, Lennox, Worthing, Hudson and Newton Hills State
Park around 200 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 200 AM CDT for northeastern
Nebraska...and southeastern South Dakota.
For your protection move to an interior room on the lowest floor of a
building.
A Tornado Watch remains in effect until 200 AM CDT for northeastern
Nebraska...and southeastern South Dakota.
&&
LAT...LON 4269 9701 4276 9701 4278 9714 4319 9707
4341 9682 4338 9652 4331 9653 4330 9658
4327 9658 4326 9655 4324 9657 4322 9656
4322 9647 4316 9647 4312 9644 4306 9646
4304 9651 4300 9649 4298 9652 4286 9655
TIME...MOT...LOC 0636Z 230DEG 57KT 4297 9716 4285 9700 4268 9704
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Schumacher1 follow-up statement
638
WWUS53 KFSD 300649
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
149 AM CDT Mon May 30 2022
NEC051-SDC125-300658-
/O.CAN.KFSD.SV.W.0124.000000T0000Z-220530T0700Z/
Dixon NE-Turner SD-
149 AM CDT Mon May 30 2022
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DIXON AND
SOUTHEASTERN TURNER COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 400 AM CDT for southeastern
South Dakota.
A Severe Thunderstorm Watch remains in effect until 800 AM CDT for
northwestern Iowa.
LAT...LON 4279 9698 4296 9700 4308 9697 4309 9692
4328 9693 4341 9682 4338 9652 4331 9653
4330 9658 4327 9658 4326 9655 4322 9656
4322 9647 4312 9644 4306 9646 4304 9651
4300 9649 4298 9652 4286 9655 4276 9688
TIME...MOT...LOC 0648Z 230DEG 57KT 4308 9698 4296 9682 4279 9686
$$
SDC027-083-127-300700-
/O.CON.KFSD.SV.W.0124.000000T0000Z-220530T0700Z/
Clay SD-Lincoln SD-Union SD-
149 AM CDT Mon May 30 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM CDT
FOR EASTERN CLAY...LINCOLN AND NORTHERN UNION COUNTIES...
At 148 AM CDT, severe thunderstorms were located along a line
extending from near Centerville to near Union Grove State Park to
near Vermillion, moving northeast at 65 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Beresford around 155 AM CDT.
Alcester around 200 AM CDT.
Worthing around 205 AM CDT.
Hawarden, Hudson and Newton Hills State Park around 210 AM CDT.
Canton around 215 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 400 AM CDT for southeastern
South Dakota.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4279 9698 4296 9700 4308 9697 4309 9692
4328 9693 4341 9682 4338 9652 4331 9653
4330 9658 4327 9658 4326 9655 4322 9656
4322 9647 4312 9644 4306 9646 4304 9651
4300 9649 4298 9652 4286 9655 4276 9688
TIME...MOT...LOC 0648Z 230DEG 57KT 4308 9698 4296 9682 4279 9686
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
SchumacherWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 12:18 AM CDT, 1 hour 19 minutes earlier.
Area forecast discussion, May 30, 12:18 AM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 1218 AM CDT Mon May 30 2022 .SHORT TERM...(This Evening through Monday) Issued at 220 PM CDT Sun May 29 2022 The main concerns center around the severe weather threat over roughly the next 36 hours. The driving force behind this continued threat for severe weather is an upper level low pressure that is expected to deepen over the central and northern Rockies tonight, then drift into central SD and northeast ND through Monday night. This will aid in backing the low to mid level flow through Monday afternoon which will keep instability in place through this period. Thunderstorm development is still expected to occur later, likely 7- 9pm for the initial development. Capping is just too strong with the thick mid level deck of clouds. There will be a small window before we decouple after sunset when a few very strong updrafts could develop, likely near northeast NE into southeast SD. CAPE values around 2500 J/kg will be likely with a strong and balanced shear profile from about 900 mb to 200 mb. The lowest few hundred feet may see questionable shear but if a few supercells can develop they would likely be able to sort of create their own environment to some extent, thus leading to the potential for a couple of tornadoes. Along with this threat will come a chance for hail to around tennis ball size and wind gusts to 70 mph with a nice pool of dry air from 700 mb to 500 mb. After the initial development in the area between about 0-3z timing become very difficult with strong southwest flow aloft and frequent pieces of energy wrapping northward. It does look like after about 9z much of northwest IA, northeast NE and far southeast SD will see much more isolated activity as a stronger piece of energy wraps north. So for now leaning towards the highest severe potential from about 1z to 9z. Monday will be a very interesting and potentially dangerous severe weather day. In the morning stronger backed flow in the low levels will likely drive shower and thunderstorm development in central SD. While shear is not very impressive there will be plenty of elevated instability to support a few hailers near and west of the James River through the morning. Near and shortly after 18z the low continues to deepen and lift north which will swing the dry slot northeast and significantly increase shear. With such strong forcing we may not need to wait until late afternoon to break the cap and significant updrafts could begin to develop as early as 17-18z, depending mostly on the timing of the low lifting north. With the combination of CAPE values near 2000 J/kg and deep, strong shear updrafts should rotate pretty quickly and a few tornadoes will be possible. Not out of the question to see a stronger tornado with the higher threat of this near and east of Interstate 29. The next 36 hours will definitely be an important time to keep up to date on the weather. Outside of the severe threat far eastern SD, southwest MN and northwest IA may need a wind advisory with very strong winds in the lowest 1 to 1.5 km. Gusts may be around 45 mph at times. .LONG TERM...(Monday Night through Sunday) Issued at 220 PM CDT Sun May 29 2022 Monday night should see the severe threat diminish pretty quickly with parts of northwest IA remaining in some more unstable air potentially through mid evening. Otherwise a strong and deep westerly flow will develop and usher in some cooler conditions. Lows likely in the 50s. Tuesday will see smaller chances for showers near highway 14 mainly in the morning. Otherwise breezy conditions with gusts around 25 mph through the day. Wednesday into next weekend still showing a cooler pattern with mostly below normal temperatures and only smaller chances for showers and thunderstorms. The warmest day looks to be Friday as deeper westerly flow develops. This may be the only day above normal through this period. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1217 AM CDT Mon May 30 2022 Latest radar imagery shows showers and storms blossoming across the region ahead of an advancing upper level low. As alluded to in the previous discussion, believe the best chances for seeing impacts remain during the 7-11z timeframe, with any thunderstorm capable of causing cigs and vsbys to briefly be reduced to MVFR levels. Outside of any thunderstorm, should see VFR conditions largely prevail. Will likely see a lull in activity near daybreak through mid- morning, with yet another round of showers and storms possible late tomorrow morning through afternoon. However, confidence in exact timing and location still remain rather low, as development will largely depend on the track of the upper level low tonight. So, have opted to only include mention in PROB30 group for the time being. Aside from this, look for SE/S winds to quickly increase after daybreak, with gusts between 30 to 40 KT possible through the evening. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...08 LONG TERM...08 AVIATION...SST
Hazardous weather outlook, May 29, 9:10 PM CDT, 4 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 910 PM CDT Sun May 29 2022 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-310215- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson- McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme- Yankton-Union- 910 PM CDT Sun May 29 2022 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Tonight Another round of strong to severe thunderstorms is expected to impact the area during the overnight period. While exact location details are uncertain, it appears that storms will be capable of producing hail up to tennis ball size and wind gusts to 70 mph. In addition to this, can't rule out the possibility of seeing a few isolated tornadoes occur. .DAYS TWO THROUGH SEVEN...Monday through Saturday Yet another round of strong to severe storms remains likely for Monday afternoon and evening. Specific timing and location details are uncertain, though this activity is more likely to develop earlier in the day, with the threat diminishing by midnight Monday night. All modes of severe weather are possible, including a few tornadoes, very large hail, damaging winds, and perhaps localized flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, May 29, 7:38 PM CDT, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
738 PM CDT SUN MAY 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0421 AM TSTM WND DMG 1 SE LARCHWOOD 43.45N 96.43W
05/29/2022 LYON IA NWS EMPLOYEE
A COUPLE OF LARGE BRANCHES DOWN.
&&Local storm report, May 29, 7:40 PM CDT, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
740 PM CDT SUN MAY 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0424 AM TSTM WND DMG 3 SE LARCHWOOD 43.43N 96.40W
05/29/2022 LYON IA NWS EMPLOYEE
A COUPLE TREES SNAPPED AND LARGE BRANCHES
DOWN.
&&The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 10:24 PM CDT | Severe Thunderstorm Warning | FSD | Brule, Charles Mix | 36 min |
| May 29, 10:57 PM CDT | Severe Thunderstorm Warning | FSD | Brule | 33 min |
| May 29, 11:16 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 44 min |
| May 29, 11:52 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Douglas, Gregory | 38 min |
| May 29, 11:58 PM CDT | Severe Thunderstorm Warning | FSD | Miner, Sanborn | 47 min |
| May 30, 12:22 AM CDT | Severe Thunderstorm Warning | FSD | Clay | 23 min |
| May 30, 12:26 AM CDT | Severe Thunderstorm Warning | FSD | Beadle, Jerauld, Sanborn | 49 min |
| May 30, 12:45 AM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Yankton | 45 min |
| May 30, 12:49 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Davison, Hanson, Hutchinson, Lake, McCook and 2 more | 41 min |
| May 30, 1:01 AM CDT | Tornado Warning | FSD | Yankton | 29 min |
| May 30, 1:11 AM CDT | Severe Thunderstorm Warning | FSD | Beadle, Kingsbury | 19 min |
| May 30, 1:23 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Turner | 37 min |
| May 30, 1:28 AM CDT | Severe Thunderstorm Warning | FSD | Brookings, Lake, McCook, Miner, Minnehaha, Moody | 32 min |
| May 30, 1:28 AM CDT | Severe Thunderstorm Warning | FSD | Clay, Hutchinson, Turner, Yankton | 32 min |
| May 30, 1:41 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Minnehaha, Turner | 34 min |
| May 30, 1:58 AM CDT | Severe Thunderstorm Warning | FSD | Minnehaha, Moody | 47 min |
| May 30, 1:58 AM CDT | Tornado Warning | FSD | Lincoln | 32 min |
| May 30, 2:00 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Union | 45 min |
| May 30, 2:05 AM CDT | Tornado Warning | FSD | Minnehaha | 25 min |
| May 30, 2:40 AM CDT | High Wind Warning | FSD | Aurora, Bon Homme, Brule, Charles Mix, Davison, Douglas and 4 more | 104 min |
| May 30, 3:34 AM CDT | Severe Thunderstorm Warning | FSD | Clay, Lincoln, Turner, Yankton | 26 min |
| May 30, 4:24 AM CDT | Wind Advisory | FSD | Aurora, Bon Homme, Brookings, Charles Mix, Clay, Davison and 13 more | 19 hr |
| May 30, 8:15 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Union | 30 min |
| May 30, 8:38 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Union | 11 min |
| May 30, 8:55 AM CDT | River Flood Warning | FSD | Davison, Hanson | 66 days |
| May 30, 11:31 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Douglas | 10 min |
| May 30, 12:23 PM CDT | Severe Thunderstorm Warning | FSD | Kingsbury | 7 min |
| May 30, 12:25 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Charles Mix, Douglas, Hutchinson | 50 min |
| May 30, 1:04 PM CDT | Severe Thunderstorm Warning | FSD | Davison, Hanson, Hutchinson, McCook | 41 min |
| May 30, 1:20 PM CDT | Tornado Warning | FSD | Lake, McCook, Miner | 25 min |
| May 30, 1:48 PM CDT | Tornado Warning | FSD | Lake, McCook | 27 min |
| May 30, 2:13 PM CDT | Tornado Warning | FSD | Lake, Minnehaha, Moody | 47 min |
| May 30, 2:19 PM CDT | Tornado Warning | FSD | Brookings, Kingsbury, Lake | 26 min |
| May 30, 2:44 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Minnehaha | 31 min |
| May 30, 2:48 PM CDT | Tornado Warning | FSD | Brookings | 27 min |
| May 30, 3:06 PM CDT | Severe Thunderstorm Warning | FSD | Minnehaha | 24 min |
| May 30, 3:14 PM CDT | Tornado Warning | FSD | Minnehaha | 31 min |
| May 30, 5:45 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Lincoln, Turner, Yankton | 30 min |
| May 30, 5:51 PM CDT | Severe Thunderstorm Warning | FSD | Lake, Lincoln, McCook, Minnehaha, Turner | 24 min |
| May 30, 6:02 PM CDT | Severe Thunderstorm Warning | FSD | Lake, Moody | 28 min |
| May 30, 6:21 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Lincoln, Turner, Yankton | 24 min |
| May 30, 6:22 PM CDT | Severe Thunderstorm Warning | FSD | Brookings, Kingsbury, Lake, Moody | 38 min |
| May 30, 6:46 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Minnehaha, Turner | 29 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2022Severe Thunderstorm Warnings in Nebraska, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.